Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 38, NWS Las Vegas, NV

August 7, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 7, 2015, 2:47 PM MST for Mohave County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 2:47 PM MST (21:47 UTC)
Expired
Aug 7, 2015, 3:15 PM MST
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS55 KVEF 072147
SVRVEF
AZC015-072215-
/O.NEW.KVEF.SV.W.0038.150807T2147Z-150807T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM MST FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 315 PM MST

* AT 246 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF COLORADO
  CITY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY...AZ-389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3672 11295 3680 11312 3700 11301 3700 11266
TIME...MOT...LOC 2146Z 212DEG 25KT 3684 11299 

$$

PULLIN
2 follow-up statements
094 
WWUS55 KVEF 072159
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM MST FRI AUG 7 2015

AZC015-072215-
/O.CON.KVEF.SV.W.0038.000000T0000Z-150807T2215Z/
MOHAVE AZ-
259 PM MST FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR NORTHERN MOHAVE COUNTY...

AT 258 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLORADO 
CITY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...AZ-389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3680 11287 3689 11307 3700 11301 3700 11266
TIME...MOT...LOC 2158Z 212DEG 25KT 3692 11293 

$$

PULLIN
110 
WWUS55 KVEF 072212
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM MST FRI AUG 7 2015

AZC015-072221-
/O.EXP.KVEF.SV.W.0038.000000T0000Z-150807T2215Z/
MOHAVE AZ-
312 PM MST FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOHAVE COUNTY WILL
EXPIRE AT 315 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3680 11287 3689 11307 3700 11301 3700 11266
TIME...MOT...LOC 2209Z 212DEG 25KT 3692 11293 

$$

PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:18 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 10:18 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1018 AM PDT FRI AUG 7 2015

.SYNOPSIS...MONSOON MOISTURE IN PLACE ACROSS THE REGION WILL BRING
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY. THUNDERSTORM
ACTIVITY WILL DECREASE FROM WEST TO EAST TODAY AS DRIER AIR PUSHES
INTO THE REGION FOR THE WEEKEND. ANOTHER ROUND OF MOISTURE MAY BE ON
TAP FOR THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...THE LATEST OBSERVATION AND MODEL GUIDANCE TRENDS INDICATE
THERE WILL BE LITTLE TO NO CHANCE OF CONVECTION THE REST OF THE DAY
FROM CENTRAL CLARK COUNTY AND AREAS TO THE SOUTH AND WEST DUE TO
VERY STRONG SHEAR ALOFT AND INCREASINGLY DRY SOUTHWEST FLOW
SPREADING IN. ADJUSTMENTS WERE MADE TO THE POP/WX/QPF/SKY GRIDS
ACCORDINGLY.  THUNDERSTORMS WILL CONTINUE TO BE FAST MOVING ACROSS
MOHAVE AND LINCOLN COUNTIES BUT TRAINING WILL BE A POSSIBILITY AND
THE FLASH FLOOD WATCH FOR THESE COUNTIES WILL REMAIN IN EFFECT
THROUGH THIS EVENING. THE REST OF THE FORECAST TRENDS AS DETAILED IN
THE PREVIOUS DISCUSSION LOOK FINE.
&&

.AVIATION...FOR MCCARRAN...DRIER AIR ALOFT SPREADING IN FROM THE
SOUTHWEST HAS DIMINISHED THE THREAT OF ADDITIONAL THUNDERSTORMS IN
THE TERMINAL AREA TODAY. NORTHEAST WINDS AROUND 10 KNOTS THROUGH
EARLY AFTERNOON WILL GIVE WAY TO SOUTHWEST WINDS WITH GUSTS OF 25-30
KTS BY MID TO LATE AFTERNOON. DRIER AND CALMER CONDITIONS ARE
EXPECTED THIS WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN
POSSIBLE TODAY...PRIMARILY IN AN ARC FROM THE SOUTHERN SIERRA ACROSS
CENTRA AND SOUTHEAST NEVADA INTO NORTHWEST ARIZONA. THIS LINE WILL
PUSH EAST THROUGH THE DAY WITH DRY CONDITIONS EXPECTED AREA WIDE BY
ROUGHLY 06Z SATURDAY. CIGS AROUND 6-8K FEET...GUSTY WINDS...HEAVY
RAIN WITH LOWERED VISIBILITY... STRONG TURBULENCE AND HAIL WILL ALL
BE POSSIBLE WITH STORMS. OUTSIDE OF THUNDERSTORM ACTIVITY EXPECT
GUSTY SOUTHWEST WINDS TO DEVELOP THIS AFTERNOON WITH SPEEDS OF 15-20
KTS AND GUSTS 25-30 KTS. &&

.PREV DISCUSSION...
245 AM PDT FRI AUG 7 2015

.SHORT TERM...TODAY THROUGH TONIGHT.

SIGNIFICANT MOISTURE HAS OVERSPREAD THE REGION WITH SURFACE
DEWPOINTS RANGING FROM THE UPPER 40'S ACROSS THE SOUTHERN GREAT
BASIN TO NEAR 70 ALONG THE COLORADO RIVER VALLEY NEAR LAKE HAVASU.
IPW SENSORS AND SPC MESOANALYSIS SHOW PRECIPITABLE WATER VALUES OF
1.5 TO NEARLY 2 INCHES ACROSS THE SOUTHEASTERN HALF OF THE FORECAST
AREA WHICH HAS MADE FOR EFFICIENT RAINFALL FROM STORMS OVERNIGHT.
FORTUNATELY STORM MOTION HAS BEEN AND WILL CONTINUE TO BE QUITE
RAPID AND THUS ONLY THE STRONGEST STORMS OR TRAINING STORMS HAVE
POSED A THREAT OF FLASH FLOODING. THE MAIN AREA OF ACTIVITY OVER THE
PAST 6 HOURS HAS BEEN OVER FAR EASTERN SAN BERNARDINO AND THE
SOUTHERN 2/3RDS OF MOHAVE COUNTY ASSOCIATED WITH DIVERGENCE AHEAD OF
AN APPROACHING UPPER LEVEL LOW ACTING ON A MODESTLY UNSTABLE
ATMOSPHERE. TO THE WEST OF THIS...ACTIVITY HAS BEEN MUCH WEAKER WITH
NUMEROUS WEAK SHOWERS AND VERY ISOLATED EMBEDDED THUNDERSTORMS.

VERY CHALLENGING FORECAST OVER THE NEXT 18 HOURS...ESPECIALLY WITH
RESPECT TO PRECIPITATION PLACEMENT. DRYING IS STILL EXPECTED TO
SWEEP FROM WEST TO EAST ACROSS THE REGION TODAY...WITH DRY
CONDITIONS EXPECTED AREA WIDE BY 06Z SATURDAY. HOWEVER...THE LATEST
HIGH-RES GUIDANCE HAS DELAYED DRYING ACROSS THE AREA BY 2-4 HOURS
COMPARED TO THE RUNS FROM YESTERDAY AFTERNOON AND EVENING...THIS MAY
BE IN PART DUE TO THE HIGHER THAN ANTICIPATED MOISTURE LEVELS
CURRENTLY IN PLACE. I HAVE TWEAKED THE FORECAST TO REFLECT THIS
DELAY. FOR INSTANCE...LAST EVENING IT APPEARED THAT THE BEST WINDOW
OF OPPORTUNITY FOR LAS VEGAS WOULD BE BETWEEN 11-16Z. HOWEVER THE
LATEST RUNS OF THE HRRR AND RAP HAVE SHUT MUCH OF THIS ACTIVITY
DOWN...AND HAVE BEGUN TO LATCH ON TO THE IDEA OF DELAYED DRYING. AS
A RESULT...THEY NOW INDICATE DECREASING ACTIVITY (WHICH IS CURRENTLY
BEING NOTED) BETWEEN NOW AND 16Z OR SO AND THEN AN INCREASING TREND
ALONG THE MOISTURE BOUNDARY BETWEEN 16-19Z...WITH THINGS FINALLY
PUSHING EAST OF THE VALLEY BY 22Z OR SO. MY CONFIDENCE IN THIS
SCENARIO IS MODERATE AT BEST...BUT IT DOES FIT WITH THE CURRENT
TRENDS AND OBSERVED MOISTURE IN PLACE AT THIS TIME. IN ANY
CASE...THE GENERAL THREATS WITH STORMS TODAY HAVEN'T CHANGED. THE
FLOOD THREAT WILL BE GREATEST TO THE SOUTH AND EAST OF LAS VEGAS
WHERE THE HIGHEST MOISTURE VALUES RESIDE. TO THE NORTH OF LAS VEGAS
THERE WILL BE AN INCREASED THREAT OF DAMAGING WIND GUSTS AND HAIL
DUE TO STRONG 0-6KM SHEAR AND SOMEWHAT DRIER AND COOLER AIR. IN
FACT...SPC NOW HAS A MARGINAL RISK OF SEVERE STORMS INDICATED ACROSS
THE ESMERALDA...NORTHERN NYE AND LINCOLN COUNTIES ON THEIR DAY 1
OUTLOOK DUE TO THE THREAT OF DAMAGING WINDS AND HAIL.

OUTSIDE OF THE THREAT FROM THUNDERSTORMS...WINDS COULD ALSO BE AN
ISSUE AS DRIER AT PUNCHES INTO THE REGION. THE WIND ADVISORY AND RED
FLAG WARNING IN PLACE FOR SOUTHERN/CENTRAL NYE AND FAR WESTERN CLARK
COUNTIES STILL LOOKS OK...BOTH WILL BE MARGINAL...BUT THE WIND IN
PARTICULAR IS ABNORMAL FOR THIS TIME OF YEAR SO NO CHANGES WILL BE
MADE.

.LONG TERM...SATURDAY THROUGH FRIDAY.

LATEST GUIDANCE IS TRYING TO DEVELOP SOME LIGHT PRECIP ACROSS THE
SIERRA SATURDAY AFTERNOON AND EARLY EVENING. HAVE INCREASED CLOUD
COVER FOR THIS AREA, BUT DID NOT MENTION PRECIP AT THIS TIME. WILL
MONITOR MODEL TRENDS WITH LINGERING MOISTURE IN THAT AREA THE NEXT
12 HOURS OR SO. OTHERWISE, DRY SOUTHWEST FLOW WILL TAKE HOLD THROUGH
MONDAY.

HIGH PRESSURE OVER TEXAS IS STILL ON TRACK TO EXPAND WEST TOWARD NEW
MEXICO STARTING LATE MONDAY. AT THE SAME TIME, A STRONG AREA OF LOW
PRESSURE WILL BUILD ALONG THE NORTHERN CALIFORNIA COAST. THE
COMBINATION OF THESE TWO FEATURES WILL PRODUCE SOUTHERLY FLOW OVER
OUR AREA. MOISTURE WILL TRACK NORTHWARD, MAINLY INTO MOHAVE COUNTY
TUESDAY, WITH SHOWERS AND THUNDERSTORMS POSSIBLE. SOUTHERLY FLOW
SHOULD STICK AROUND THROUGH THURSDAY, MAYBE INTO FRIDAY. MOISTURE
MAY SLIGHTLY EDGE WEST WEDNESDAY AND THURSDAY, BUT THAT WILL DEPEND
ON THE EVENTUAL POSITION OF THE WEST-COAST LOW. WITH PLENTY OF
UNCERTAINTY, DID NOT MAKE MANY CHANGES TO THE CURRENT FORECAST AT
THIS TIME.

AS FOR TEMPERATURES, MONDAY STILL APPEARS TO BE THE WARMEST DAY WITH
TEMPS A DEGREE OR TWO ABOVE NORMAL. OTHERWISE, NORMAL OR SLIGHTLY
BELOW NORMAL TEMPS ARE EXPECTED THROUGHOUT THE LONG-TERM PERIOD.
BREEZY SOUTH TO SOUTHWEST WINDS WILL BE COMMON EACH AFTERNOON AND
EARLY EVENING. WILL HAVE TO MONITOR THE EVENTUAL POSITION AND TRACK
OF THE WEST-COAST LOW AS WE COULD SEE LOCALLY WINDY CONDITIONS
ACROSS OUR NORTHERN FORECAST AREA TUESDAY THROUGH THURSDAY.
&&

.FIRE WEATHER...DRIER AIR WILL PUSH FROM WEST TO EAST ACROSS THE
REGION TODAY. THIS WILL LOWER RH'S TO CRITICAL LEVELS FRIDAY
AFTERNOON AND COMBINE WITH GUSTY WINDS ACROSS MUCH OF CENTRAL AND
SOUTHERN NYE COUNTY TO BRING CRITICAL FIRE CONDITIONS TO THE ZONE
462. IT APPEARS THAT THIS AREA HAS RECEIVED LITTLE PRECIPITATION AND
CURRENT FUEL CONDITIONS WARRANT THE RED FLAG WARNING FOR THIS
AFTERNOON INTO THIS EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE/AVIATION...ADAIR
SHORT TERM........WOLCOTT
LONG TERM.........PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 7, 9:11 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
911 AM PDT FRI AUG 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       10 ESE MEADVIEW         35.94N 113.90W
08/07/2015  M4.76 INCH       MOHAVE             AZ   MESONET

            MOHAVE COUNTY FLOOD CONTROL DISTRICT UPPER
            DIAMOND BAR ROAD GAUGE REPORTED A 24 HOUR
            TOTAL PRECIPITATION OF 4.76 INCHES ENDING AT
            8 AM MST. PRECIPITATION BEGAN AT
            APPROXIMATELY 5 PM MST. 2.28 INCHES OF RAIN
            WAS RECORDED IN THE FIRST HOUR.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:00 PM MSTFlash Flood WarningVEFMohave5 hr
Aug 6, 7:38 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 6, 11:31 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 7, 12:27 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 7, 12:48 AM MSTFlash Flood WarningVEFMohave117 min
Aug 7, 2:31 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 7, 7:23 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 7, 7:30 AM MSTSevere Thunderstorm WarningVEFMohave30 min
Aug 7, 7:55 AM MSTSevere Thunderstorm WarningVEFMohave35 min
Aug 7, 12:30 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 7, 1:34 PM MSTSevere Thunderstorm WarningVEFMohave26 min
Aug 7, 1:59 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Aug 7, 3:30 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.